Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 5:46 PM CDT for Jefferson County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 5:46 PM CDT (22:46 UTC)
- Expired
- Apr 30, 2003, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
582
WUUS53 KDVN 302246
SVRDVN
IAC101-302315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST IOWA
* UNTIL 615 PM CDT
* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
PERLEE...OR 6 MILES NORTHEAST OF FAIRFIELD...MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
SALINA BY 545 PM CDT.
EAST PLEASANT PLAIN BY 550 PM CDT.
GERMANVILLE BY 555 PM CDT.
AT 537 PM CDT A NATIONAL WEATHER SERVICE EMPLOYEE OBSERVED PENNY
SIZE HAIL IN THE CITY OF FAIRFIELD.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI. REMEMBER...SEVERE THUNDERSTORMS CAN AND DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
LAT...LON 4105 9210 4093 9193 4098 9172 4115 9173
4115 9164 4115 9186
$$
SHEETS
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT WED APR 30 2003 SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON. AT 500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN IDAHO. THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT... WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF. THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB. NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z. THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD. FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS. THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO TUESDAY. THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE AREA. PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY. MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH AT LEAST 06Z AND MODERATE 300MB DIVERGENCE. THE FRONT WILL BEGIN TO HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z. THE FRONT MAKES SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE 500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES. ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO OUR CURRENT SYSTEM. THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT KICKS EAST ON TUESDAY. WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES. MAIN DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND POSSIBLY INTO FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. REA
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 12 hours 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO MISSOURI TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY. BY LATE AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80. ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60 MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S. IN ADDITION... THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS RECEIVING UP TO 3 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM PASSES. SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
In the hours before
Local storm report, Apr 30, 2:27 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
150 PM ATKINS IA SMALL STREAM FLOODING
04/30/03 BENTON IN RURAL AREAS STANDING
WATER ON MOST FIELDS.
DITCHES WERE FULL TO
HALF FULL AND SMALL
CREEKS WERE NEAR
BANKFULL. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Apr 30, 2:32 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM MAYSVILLE IA .75 INCH HAIL
04/30/03 SCOTT REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
1228 PM BUFFALO IA 1 INCH HAIL
04/30/03 SCOTT DELAYED REPORT FROM
STORM SPOTTER.Local storm report, Apr 30, 2:37 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM BELLE PLAINE IA .5 INCH HAIL
04/30/03 BENTON REPORTED BY MEDIA.Local storm report, Apr 30, 3:21 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CST WED APR 30 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
147 PM DAVENPORT IA .25 INCH HAIL
04/30/03 SCOTT NUMEROUS REPORTS OF
HAIL ACROSS THE CITY
WITH SIZES RANGING FROM
0.25 TO 0.70 INCHES.
REPORTED BY STORM
SPOTTERS.Local storm report, Apr 30, 5:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM CRAWFORDSVILLE IA .75 INCH HAIL
04/30/03 WASHINGTON PEA TO DIME SIZE HAIL
IN CRAWFORDSVILLE.
RELAYED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 5:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM FAIRFIELD IA .75 INCH HAIL
04/30/03 JEFFERSON REPORTED BY NWS EMPLOYEE.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:49 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 26 min |
| Apr 30, 10:18 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 42 min |
| Apr 30, 1:09 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 36 min |
| Apr 30, 1:11 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 34 min |
| Apr 30, 1:28 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 47 min |
| Apr 30, 5:02 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 43 min |
| Apr 30, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Washington | 51 min |
| Apr 30, 5:27 PM CDT | Tornado Warning | DVN | Henry, Louisa | 33 min |
| Apr 30, 5:56 PM CDT | Tornado Warning | DVN | Louisa | 64 min |
| Apr 30, 6:01 PM CDT | Tornado Warning | DVN | Louisa | 29 min |
| Apr 30, 6:10 PM CDT | Tornado Warning | DVN | Henry | 35 min |
| Apr 30, 6:19 PM CDT | Tornado Warning | DVN | Des Moines | 56 min |
| Apr 30, 6:31 PM CDT | Tornado Warning | DVN | Louisa | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.